Thyroid UK
84,060 members99,042 posts

Update on previous posts - Side affects of 25mg Levo

Hi everyone, I have posted many times for help and support with my Hashimotos Thyroiditis diagnosis. I have followed all the advice from knowledgeable members and have finally got off Lansoprazole and last bloods indicated a TSH of 3.39 but my T3 and T4 for the first time in two years has dropped low in the range which has prompted by GP to try me on 25mg Levo. Been on them for 20 days, feeling worse with them, headaches, hot flushes generally off. I take supplements and was starting to feel a bit better although still had weight issues.

Do people feel worse starting Levo and does it get better when the body adjusts to having this med or is it a side affect that indicates it isn't suited to me. I know it's very low dose compared to others so not sure. Thanks for any help

9 Replies
oldestnewest

Your dose is low for a starting dose, unless you are very frail with a heart disease. 50mcg of levo is usual with 25mcg as incremental doses every six weeks. Too low a dose can make us worse for a while so hopefully your GP will increase to 50mcg in a few weeks.

Are you aware that you have to fast (you can drink water) before a blood test for thyroid hormones and it has to be at the earliest possible. Also allow a gap of 24 hours between last dose and test and take afterwards. You take levo, usually first thing with one full glass of water and wait an hour before eating. Food interferes with the uptake.

Can you post your results with the ranges so that members can look and give advice.

This is a list of clinical symptoms:-

thyroiduk.org.uk/tuk/about_...

1 like
Reply

Hi Shaws

My blood results in Jan 18 were TSH 3.29 (0.40-5.00). Serum Free T3 4.47 (2.60-5.70). Serum Free T4 10.7 (9.00-19.00). TPO Antibodies maintaining at 500. Magnesium 0.91 (0.70-1.00). Iron Ferritin 2.9 (1.7-3.6). Vit D 73.2 (>50)

April 18 TPO Antibodies 502, Serum Free T3 2.45(2.89-4.88) Serum Free T4 10.9 (9.00-19.00), TSH 3.31 (0.40-5.00). I think the decision to treat was the change in FT3 and FT4. As my previous TSH ranges from 3.31 to 6.03.

Hope this helps, should I be on meds at this stage I wonder.

Thanks to other members replies too, what do you all think please.

Reply

I am sorry for the delay as I've been away for four days.

I think it is good GP has prescribed as many wont when TSH is slightly in the lowish part of the range. If you are in the UK, doctors have been told not to prescribe until TSH is 10, so if you are in UK I think your GP is good. There's no range for antibodies but I assume they are high at around 500, and going gluten-free can help reduce the attack of them on your thyroid gland.

I am not medically qualified but I do think you should be on replacement thyroid hormones.

As you responded two days ago and no-one else commented, you could put up a fresh post, copying the above results.

Reply

Thanks Shaws,

I am taking 25mg Levo but changed to a different brand which so far are better than MetcuryPharma, hot flushes not as bad now, going to see how it goes. My GP has been monitoring my TSH and FT3 and FT4, so now my FT4 has dropped below the range they are treating me.

Reply

Your GP seems to know what he should do so that's a bonus for you.

Reply

Sometimes it is the fillers/binders in the tablet which affect us and not the thyroid hormone within it. Sometimes we have to try different makes if we find we're not improving on an optimum dose.

Reply

Hi

My GP wanted to start me on 25mcg of Levothyroxine.

I was advised by this forum to make sure I started on 50mcg and not 25mcg as it could make you feel worse.

Someone on here told me to print off this:

beta.nhs.uk/medicines/levot...

It’s from the NHS stating anyone starting Levothyroxine that is not elderly or heart condition should start on 50mcg.

I printed this off and showed my GP, he then agreed to start me on 50mcg.

You should then have a blood test every 6 weeks with a dosage increase of 25mcg each time, and TSH, T4 & T3 should be tested.

My last blood test, I had to be firm with the nurse that all my thyroid was tested as she was only going to test TSH & T4. Some GP are just concerned about TSH only, mine has said he looks at all three results and the bigger picture.

When I was on 50mcg I was on TEVA, I noticed I was angry and aggressive, biting everyones head off, It became apparent lots of people don’t do well on TEVA.

When I had my increase I made sure that I wasn’t going to be given Teva, it meant I had to go to different chemist to check the brands.

I’m on two different brands a 50mcg and 25mcg and I was no longer aggressive or angry.

Always book your blood tests first thing in the morning (advise on here, secret tip ) it gives you a high TSH reading in order to get that much needed increase of Levothyroxine. Don’t take Levothyroxine the day of blood test and only have water, no food.

I’ve hit that low feeling again, so I’m be taking 100mcg from tomorrow with another blood test in 6 weeks. I’m learning it’s a very slow process and when your feeling so ill the days drag on.

I have a phobia of needles, but I actually look forward to my blood test for the increases as desperate to feel better.

I’ve been keeping a record of how I’m feeling on each increase.

Good luck

Best wishes

Peanut31

1 like
Reply

Good post from shaws but just wanted to add in a bit more explanation as to why you may well be feeling worse. For some of us when we start on medication our bodies can get lazy. Our body may think why should I bother to keep producing thyroid hormones as I'm now getting it from elsewhere. Prior to treatment you may have been getting a slightly higher dose than the 25 but if this is stopped then in real terms you are now possibly getting less than before. After your next set of bloods if this is what has happened you will need an increase but remember that you need to keep retesting atc6-8 week intervals until you reach the right dose for you.

Reply

There are some different brands of levothyroxine and these may well give u different side effects which are caused by fillers used in tablets

Reply

You may also like...